Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Quasi-isometrically embedded subgroups of braid and diffeomorphism groups

Authors: John Crisp and Bert Wiest
Journal: Trans. Amer. Math. Soc. 359 (2007), 5485-5503
MSC (2000): Primary 20F36, 05C25
Published electronically: June 22, 2007
MathSciNet review: 2327038
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a large class of right-angled Artin groups (in particular, those with planar complementary defining graph) can be embedded quasi-isometrically in pure braid groups and in the group $ \textsl{Diff}(D^2,\partial D^2,\textsl{vol})$ of area preserving diffeomorphisms of the disk fixing the boundary (with respect to the $ L^2$-norm metric); this extends results of Benaim and Gambaudo who gave quasi-isometric embeddings of $ F_n$ and $ \mathbb{Z}^n$ for all $ n>0$. As a consequence we are also able to embed a variety of Gromov hyperbolic groups quasi-isometrically in pure braid groups and in the group $ \textsl{Diff}(D^2,\partial D^2,\textsl{vol})$. Examples include hyperbolic surface groups, some HNN-extensions of these along cyclic subgroups and the fundamental group of a certain closed hyperbolic 3-manifold.

References [Enhancements On Off] (What's this?)

  • 1. A. Baudisch, Kommutationsgleichungen in semifreien Gruppen, Acta Math. Acad. Sci. Hungar. 29 (1977) 235-249 MR 0463300 (57:3253)
  • 2. M. Benaim, J.-M. Gambaudo, Metric properties of the group of area preserving diffeomorphisms, Trans. Amer. Math. Soc. 353 (2001), no. 11, 4661-4672 MR 1851187 (2002g:58010)
  • 3. M. Bestvina, M. Feighn, Addendum and correction to: ``A combination theorem for negatively curved groups'' [J. Differential Geom. 35 (1992), no. 1, 85-101]. J. Differential Geom. 43 (1996), no. 4, 783-788 MR 1152226 (93d:53053)
  • 4. J. Crisp, B. Wiest, Embeddings of graph braid and surface groups in right-angled Artin groups and braid groups, Algebr. Geom. Toplogy 4 (2004) 439-472 MR 2077673 (2005e:20052)
  • 5. M. Dehn, Die Gruppe der Abbildungsklassen, Acta Math. 69 (1938), 135-206
  • 6. I. Dynnikov, B. Wiest, On the complexity of braids, preprint arXiv:math.GT/0403177.
  • 7. T. Januszkiewicz, J. Swiatkowski, Hyperbolic Coxeter groups of large dimension, Comment. Math. Helv. 78 (2003), 555-583 MR 1998394 (2004h:20058)
  • 8. M. Kapovich, B. Kleiner, Hyperbolic groups with low-dimensional boundary, Annales Sci. Ecole Normale Sup. 33 (2000) No.5, 647-669 MR 1834498 (2002j:20077)
  • 9. I. Kapovich, N. Benakli, Boundaries of hyperbolic groups, Combinatorial and geometric group theory (New York, 2000/Hoboken, NJ, 2001), 39-93, Contemp. Math. 296, Amer. Math. Soc., Providence, RI, 2002. MR 1921706 (2004e:20075)
  • 10. S. Morita, Characteristic classes of surface bundles, Bull. A. M. S. 11, no. 2 (1984), 386-388 MR 752805 (85j:55032)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20F36, 05C25

Retrieve articles in all journals with MSC (2000): 20F36, 05C25

Additional Information

John Crisp
Affiliation: Institut de Mathémathiques de Bourgogne (IMB), UMR 5584 du CNRS, Université de Bourgogne, 9 avenue Alain Savary, B.P. 47870, 21078 Dijon cedex, France

Bert Wiest
Affiliation: IRMAR, UMR 6625 du CNRS, Campus de Beaulieu, Université de Rennes 1, 35042 Rennes, France

Keywords: Hyperbolic group, right-angled Artin group, braid group
Received by editor(s): July 6, 2005
Received by editor(s) in revised form: October 4, 2005
Published electronically: June 22, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society